Mycotic aneurysm presenting as Pancoast's syndrome in an injection drug user

Jack Tsao, A. B. Garlin, S. R. Marder, R. J. Haber

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Injection drug users frequently present to emergency departments with fever. A careful history and physical examination with attention to anatomic localization of symptoms and signs are often necessary to unmask unusual underlying medical conditions. We report a case of a woman with recent injection drug use who presented with fever, a palpable neck mass, and Pancoast's syndrome. She had been seen recently at the ED of another hospital and discharged with oral antibiotics for presumed cellulitis. A mycotic aneurysm of the subclavian artery causing Pancoast's syndrome was later diagnosed by using computed tomography and angiography. A high index of suspicion for anatomically localized infective processes should always be maintained with febrile injection drug users.

Original languageEnglish (US)
Pages (from-to)546-549
Number of pages4
JournalAnnals of Emergency Medicine
Volume34
Issue number4 I
DOIs
StatePublished - Jan 1 1999
Externally publishedYes

Fingerprint

Pancoast Syndrome
Infected Aneurysm
Drug Users
Fever
Injections
Subclavian Artery
Cellulitis
Signs and Symptoms
Physical Examination
Hospital Emergency Service
Neck
History
Anti-Bacterial Agents
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Emergency Medicine

Cite this

Mycotic aneurysm presenting as Pancoast's syndrome in an injection drug user. / Tsao, Jack; Garlin, A. B.; Marder, S. R.; Haber, R. J.

In: Annals of Emergency Medicine, Vol. 34, No. 4 I, 01.01.1999, p. 546-549.

Research output: Contribution to journalArticle

Tsao, Jack ; Garlin, A. B. ; Marder, S. R. ; Haber, R. J. / Mycotic aneurysm presenting as Pancoast's syndrome in an injection drug user. In: Annals of Emergency Medicine. 1999 ; Vol. 34, No. 4 I. pp. 546-549.
@article{6f0bf7373ac34952b8dd671630cb1101,
title = "Mycotic aneurysm presenting as Pancoast's syndrome in an injection drug user",
abstract = "Injection drug users frequently present to emergency departments with fever. A careful history and physical examination with attention to anatomic localization of symptoms and signs are often necessary to unmask unusual underlying medical conditions. We report a case of a woman with recent injection drug use who presented with fever, a palpable neck mass, and Pancoast's syndrome. She had been seen recently at the ED of another hospital and discharged with oral antibiotics for presumed cellulitis. A mycotic aneurysm of the subclavian artery causing Pancoast's syndrome was later diagnosed by using computed tomography and angiography. A high index of suspicion for anatomically localized infective processes should always be maintained with febrile injection drug users.",
author = "Jack Tsao and Garlin, {A. B.} and Marder, {S. R.} and Haber, {R. J.}",
year = "1999",
month = "1",
day = "1",
doi = "10.1016/S0196-0644(99)80060-2",
language = "English (US)",
volume = "34",
pages = "546--549",
journal = "Annals of Emergency Medicine",
issn = "0196-0644",
publisher = "Mosby Inc.",
number = "4 I",

}

TY - JOUR

T1 - Mycotic aneurysm presenting as Pancoast's syndrome in an injection drug user

AU - Tsao, Jack

AU - Garlin, A. B.

AU - Marder, S. R.

AU - Haber, R. J.

PY - 1999/1/1

Y1 - 1999/1/1

N2 - Injection drug users frequently present to emergency departments with fever. A careful history and physical examination with attention to anatomic localization of symptoms and signs are often necessary to unmask unusual underlying medical conditions. We report a case of a woman with recent injection drug use who presented with fever, a palpable neck mass, and Pancoast's syndrome. She had been seen recently at the ED of another hospital and discharged with oral antibiotics for presumed cellulitis. A mycotic aneurysm of the subclavian artery causing Pancoast's syndrome was later diagnosed by using computed tomography and angiography. A high index of suspicion for anatomically localized infective processes should always be maintained with febrile injection drug users.

AB - Injection drug users frequently present to emergency departments with fever. A careful history and physical examination with attention to anatomic localization of symptoms and signs are often necessary to unmask unusual underlying medical conditions. We report a case of a woman with recent injection drug use who presented with fever, a palpable neck mass, and Pancoast's syndrome. She had been seen recently at the ED of another hospital and discharged with oral antibiotics for presumed cellulitis. A mycotic aneurysm of the subclavian artery causing Pancoast's syndrome was later diagnosed by using computed tomography and angiography. A high index of suspicion for anatomically localized infective processes should always be maintained with febrile injection drug users.

UR - http://www.scopus.com/inward/record.url?scp=0032863725&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032863725&partnerID=8YFLogxK

U2 - 10.1016/S0196-0644(99)80060-2

DO - 10.1016/S0196-0644(99)80060-2

M3 - Article

VL - 34

SP - 546

EP - 549

JO - Annals of Emergency Medicine

JF - Annals of Emergency Medicine

SN - 0196-0644

IS - 4 I

ER -